UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 102

of 'Overview and comparison of the proton pump inhibitors for the treatment of acid-related disorders'

102
TI
Acute interstitial nephritis due to proton pump inhibitors.
AU
Sampathkumar K, Ramalingam R, Prabakar A, Abraham A
SO
Indian J Nephrol. 2013;23(4):304.
 
Proton pump inhibitors (PPI) are commonly prescribed for dyspepsia and acid peptic disease. Acute interstitial nephritis (AIN) is an uncommon though important side-effect of these classes of drugs. We describe four cases: three females and one male. PPIs implicated were pantoprazole in two, omeprazole and esomeprazole in one each. AIN developed after an average period of 4 weeks of drug therapy. The symptoms were vomiting, loin pain, and oliguria. Minimal proteinuria with pyuria were seen and the mean serum creatinine was 4.95±4 mg/dl. Two patients required hemodialysis. Renal biopsy showed interstitial mononuclear, plasma cell and eosinophilic infiltrates in all cases. PPI was stopped and steroids were started in all. Renal recovery was total in two and partial in two. A high index of suspicion is required to diagnose PPI induced AIN. Renal biopsy for confirmation followed up by prompt steroid therapy results in renal functional improvement.
AD
Department of Nephrology, Meenakshi Mission Hospital and Research Centre, Madurai, India.
PMID